Abstract

The reflection and transmission of arbitrarily polarized electromagnetic waves that are obliquely incident upon an inhomogeneous material characterized by arbitrary spatial profiles of electric permittivity and magnetic permeability are considered. A scaling length that is large compared with the wavelength is introduced, and second-order Wentzel–Kramers–Brillouin solutions are obtained for the TE and TM waves. The first two terms in the asymptotic expansion of the Fresnel reflection coefficients are given and utilized in a direct calculation of the fields that are reflected at the rims of all spherical and cylindrical inhomogeneous dielectric lenses. Additional applications are made to an inhomogeneous coating layer backed by a metallic plate and to an inhomogeneous slab in free space.

© 1981 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Effective response functions for photonic bandgap materials

Harry F. Contopanagos, Chryssoula A. Kyriazidou, William M. Merrill, and Nicólaos G. Alexópoulos
J. Opt. Soc. Am. A 16(7) 1682-1699 (1999)

Coherent reflectance in a system of random Mie scatterers and its relation to the effective-medium approach

Rubén G. Barrera and Augusto Garcı́a-Valenzuela
J. Opt. Soc. Am. A 20(2) 296-311 (2003)

Reflection and Transmission Properties of Cylindrically Guided Electromagnetic Waves*,†

A. I. Mahan, C. V. Bitterli, and H. J. Unger
J. Opt. Soc. Am. 62(3) 361-368 (1972)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (43)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription